Alert archive / Wyoming / High Wind Watches in 2020

High Wind Watch 2, NWS Cheyenne, WY

January 5, 20204 counties in Wyoming

NWS Cheyenne, WY issued this high wind watch at Jan 5, 2020, 2:28 AM MST for 4 counties in Wyoming. It took effect at Jan 5, 2020, 8:00 PM MST. It was in force for .

The area

The counties it named.

The facts

Issued
Jan 5, 2020, 2:28 AM MST (09:28 UTC)
In effect from
Jan 5, 2020, 8:00 PM MST
Expired
Jan 5, 2020, 1:21 PM MST
In force
Issued by
NWS Cheyenne, WY

Counties Albany County, WY, Carbon County, WY, Laramie County, WY, Platte County, WY

The radar

The Cheyenne radar (KCYS), 88 km from the middle of the area, began a volume at 09:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Riverton, WY (KRIW), launched 00:00Z, 9.5 hours before the alert went out and 278 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 00:00Z on 2020-01-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 00:00Z on 2020-01-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 68 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2189 m above ground
0-6 km bulk shear
94 kt
0-1 km storm-relative helicity
68 m²/s²
0-3 km storm-relative helicity
117 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

306 
WWUS75 KCYS 050928
NPWCYS

URGENT - WEATHER MESSAGE
National Weather Service Cheyenne WY
228 AM MST Sun Jan 5 2020

...HIGH WINDS EXPECTED TO REDEVELOP LATE TONIGHT THROUGH 
TUESDAY...

.High wind warning shave been cancelled for Sunday morning. Winds
will begin to increase again ahead of an approaching storm system 
late tonight and early Monday morning. Strong wind gusts to 60 
mph are possible.

WYZ106-110-116-117-060100-
/O.CAN.KCYS.HW.W.0001.000000T0000Z-200105T1400Z/
/O.NEW.KCYS.HW.A.0002.200106T0300Z-200107T1500Z/
Central Laramie Range and Southwest Platte County-
North Snowy Range Foothills-South Laramie Range-
South Laramie Range Foothills-
Including the cities of Bordeaux, Arlington, Elk Mountain, 
Buford, Pumpkin Vine, Vedauwoo, Whitaker, Federal, 
and Horse Creek
228 AM MST Sun Jan 5 2020

...HIGH WIND WATCH IN EFFECT FROM THIS EVENING THROUGH TUESDAY
MORNING...

...HIGH WIND WARNING FOR THIS MORNING IS CANCELLED...

The National Weather Service in Cheyenne has issued a High Wind
Watch, which is in effect from this evening through Tuesday
morning. The High Wind Warning has been cancelled. 

* TIMING...Until 7 AM MST Sunday.

* WINDS...West 40 to 50 MPH with gusts up to 70 MPH.

* IMPACTS...Mainly to transportation. Travel will be hazardous 
  for light weight and high profile vehicles, including camping 
  and tractor trailers. There will be an elevated blow over risk 
  along Interstate 80 over the summit between Cheyenne and 
  Laramie and along Interstate 25 near Bordeaux between 
  Chugwater and Wheatland. In addition, areas of blowing and 
  drifting snow will result in periods of low visibility and 
  slick road conditions. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage. Strong winds can
cause damage to structures and trees. Use caution if you must
drive as high winds can cause blowovers and accidents.

A High Wind Watch means there is the potential for a hazardous
high wind event. Sustained winds of at least 40 mph...or gusts of
58 mph or stronger may occur. Continue to monitor the latest
forecasts.

&&

$$

WYZ118-060100-
/O.CAN.KCYS.HW.W.0001.000000T0000Z-200105T1200Z/
/O.NEW.KCYS.HW.A.0002.200106T0300Z-200107T1500Z/
Central Laramie County-
Including the city of Cheyenne
228 AM MST Sun Jan 5 2020

...HIGH WIND WATCH IN EFFECT FROM THIS EVENING THROUGH TUESDAY
MORNING...

...HIGH WIND WARNING FOR THIS MORNING IS CANCELLED...

The National Weather Service in Cheyenne has issued a High Wind
Watch, which is in effect from this evening through Tuesday
morning. The High Wind Warning has been cancelled. 

* TIMING...Through midnight tonight.

* WINDS...West 30 to 45 MPH with gusts up to 60 MPH.

* IMPACTS...Mainly to transportation. Travel will be hazardous 
  for light weight and high profile vehicles, including camping 
  and tractor trailers. There will be an elevated risk for blow 
  overs along north to south oriented roads. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Watch means there is the potential for a hazardous
high wind event. Sustained winds of at least 40 mph...or gusts of
58 mph or stronger may occur. Continue to monitor the latest
forecasts.

&&

$$

NEZ019>021-054-055-WYZ107-108-115-119-051030-
/O.CAN.KCYS.HW.W.0001.000000T0000Z-200105T1200Z/
Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-East Platte County-
Goshen County-Laramie Valley-East Laramie County-
Including the cities of Scottsbluff, Gering, Harrisburg, Angora, 
Bridgeport, Bayard, Redington, Kimball, Brownson, Sidney, 
Wheatland, Guernsey, Torrington, Bosler, Laramie, and Pine Bluffs
228 AM MST Sun Jan 5 2020

...HIGH WIND WARNING IS CANCELLED...

The National Weather Service in Cheyenne has cancelled the High
Wind Warning. 

Strong wind gusts have subsided behind the cold front. Gusty 
winds will continue through Tuesday but damaging wind gusts are 
not expected.

$$
1 follow-up statement
794 
WWUS75 KCYS 052021
NPWCYS

URGENT - WEATHER MESSAGE
National Weather Service Cheyenne WY
121 PM MST Sun Jan 5 2020

...HIGH WINDS EXPECTED TO REDEVELOP LATE TONIGHT THROUGH
TUESDAY...

WYZ106-110-116>118-061200-
/O.UPG.KCYS.HW.A.0002.200106T0300Z-200107T1500Z/
/O.NEW.KCYS.HW.W.0002.200106T0300Z-200107T1500Z/
Central Laramie Range and Southwest Platte County-
North Snowy Range Foothills-South Laramie Range-
South Laramie Range Foothills-Central Laramie County-
Including the cities of Bordeaux, Arlington, Elk Mountain, 
Buford, Pumpkin Vine, Vedauwoo, Whitaker, Federal, Horse Creek, 
and Cheyenne
121 PM MST Sun Jan 5 2020

...HIGH WIND WARNING IN EFFECT FROM 8 PM THIS EVENING TO 8 AM MST
TUESDAY...

* WHAT...West winds 40 to 50 mph with gusts up to 75 mph 
  expected.

* WHERE...Central Laramie Range and Southwest Platte County, 
  North Snowy Range Foothills, South Laramie Range, South 
  Laramie Range Foothills and Central Laramie County Counties.

* WHEN...From 8 PM this evening to 8 AM MST Tuesday.

* TIMING...Until 7 AM MST Sunday.

* WINDS...West 40 to 50 MPH with gusts up to 70 MPH.

* IMPACTS...Damaging winds will blow down trees and power lines.
  Widespread power outages are expected. Travel will be difficult,
  especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

WYZ107-061200-
/O.NEW.KCYS.HW.A.0003.200106T1200Z-200107T1500Z/
East Platte County-
Including the cities of Wheatland and Guernsey
121 PM MST Sun Jan 5 2020

...HIGH WIND WATCH IN EFFECT FROM MONDAY MORNING THROUGH TUESDAY 
MORNING...

* WHAT...West winds 30 to 40 mph with gusts up to 65 mph 
  possible.

* WHERE...East Platte County County.

* WHEN...From late tonight through Tuesday morning.

* IMPACTS...Damaging winds could blow down trees and power 
  lines. Widespread power outages are possible. Travel could be 
  difficult, especially for high profile vehicles.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Fasten loose objects or shelter objects in a safe
location prior to the onset of winds.

&&

$$

WM

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this high wind watch went out at Jan 4, 10:50 PM MST, 3 hours 38 minutes earlier.

Area forecast discussion, Jan 4, 10:50 PM MST, 3 hours 38 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1050 PM MST Sat Jan 4 2020

.UPDATE...
Issued at 1004 PM MST Sat Jan 4 2020

One last update for the evening to cancel the High Wind Warning up
in Converse county tonight. All other Warnings will remain in
effect until midnight (outside the wind prone areas) or may be
extended through early Sunday morning. Winds are starting to pick
up near the WY/NE border with gusts between 52 to 58 reported near
Harrisburg and Gering.

&&

.SHORT TERM...(This evening through Monday night)
Issued at 145 PM MST Sat Jan 4 2020

Currently...Low pressure system tracking across northeast WYoming
this afternoon while a 1044mb surface high being analyzed over
northwestern Colorado. Resulting pressure gradient still to our
west this afternoon...mainly from Carbon County up into Natrona
and Johnson Counties. Casper has been blowing pretty good with a
peak wind report of 75 mph a couple hours ago. Still reporting
wind gusts of 65 mph. Rawlins has been pretty windy as well with a
few gusts over 50 mph earlier this morning. Latest CYS VWP has
been showing winds increasing off the surface...up to 40-45kts at
the lowest gate.

Not ready to give up on high wind headlines just yet as GFS does
show that gradient shifting eastward later this afternoon and
continuing this evening. Think the strongest winds east of the
Laramie Range are going to occur between the 00Z to 03Z time
period when GFS 750 and 800mb winds peak out at 60-65kts across
Goshen and Scottsbluff Counties. Gradients easing out west...so
timing of the Laramie Valley and northern Carbon County warning
end times still look good at 7PM.

A break in winds Sunday as gradients ease and 700mb winds decrease
down to 30kts during the day. Have another upper low tracking
across northern Wyoming. Graig/Casper 850/700mb gradients begin to
increase again after 03Z tomorrow evening. So after the current
wind headlines are over...we will likely be going right into the
next wind headlines...whether they be watches or warning.

.LONG TERM...(Tuesday through Saturday)
Issued at 145 PM MST Sat Jan 4 2020

Tuesday...Decent warming trend expected as heights and thicknesses
increase, with downslope warming west winds developing. With 700 mb
temperatures near -3 Celsius, expect maximum temperatures in the
upper 30s and 40s east of I-25, with upper 20s to mid 30s in the
valleys west of I-25.

Wednesday...The next fast moving shortwave trough aloft moves across
Wyoming, spreading increasing cloudiness for our forecast area along
with scattered mountains snow showers over our Snowy and Sierra
Madre Ranges due to orographics. Similar temperatures to Tuesday.

Thursday...Colder again in the wake of a cold front passage and with
more cloud cover. Still some orographic snow showers over the
western mountains.

Friday...Even colder with 700 mb temperatures near -11 Celsius,
yielding maximum temperatures in the teens west of I-25, and mainly
20s east of I-25.

Saturday...The flow aloft will quickly back from northwest to
southwest with winds increasing due to the projected low and mid
level gradients. This will also induce surface lee troughing and
warming temperatures a bit. Orographic snow showers continue over
our Snowy and Sierra Madre Ranges in moist flow aloft.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1042 PM MST Sat Jan 4 2020

VFR conditions currently at area terminals with strong winds
continuing into Sunday morning. Gusts at area terminals are
currently 30-35 kts with LLWS impacting terminals as a 65 kt jet
sits just off the surface. Winds will begin decreasing over the
next few hours and will drop down to 10-15 kts by mid-morning
Sunday. Lower clouds, cigs 6-10 kft, will move over the CWA late
Sunday afternoon with the next passing disturbance. Winds will
begin to increase again Sunday night for SE WY terminals along
with the chance for snow showers.

&&

.FIRE WEATHER...
Issued at 145 PM MST Sat Jan 4 2020

Windy period ahead through the upcoming week with periods of
strong winds. The first this afternoon when high pressure over
northwestern Colorado combines with a migratory low pressure
system tracking across northeast Wyoming. Still expecting winds to
pick up this afternoon and evening for areas along and east of
the Laramie Range. Next high wind event possible Sunday night
into Monday and another Tuesday. Afternoon humidities well above
critical levels...so fire weather concerns expected to be minimal.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...High Wind Warning until 7 AM MST Sunday for WYZ106-110-116-117.

     High Wind Warning until midnight MST tonight for WYZ107-108-115-
     118-119.

NE...High Wind Warning until midnight MST tonight for NEZ019>021-054-
     055.

&&

UPDATE...TJT
SHORT TERM...GCC
LONG TERM...RUBIN
AVIATION...MB
FIRE WEATHER...GCC
Hazardous weather outlook, Jan 4, 3:48 AM MST, 22 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
348 AM MST Sat Jan 4 2020

NEZ019>021-054-055-WYZ101-103>108-110-115>119-051100-
Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
Converse County Lower Elevations-North Laramie Range-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-
Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-North Snowy Range Foothills-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
348 AM MST Sat Jan 4 2020

This hazardous weather outlook is for portions of western
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

High Winds and a high blow over risk are expected today with
strong downslope westerly winds. Use caution if driving.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

High Winds are expected early next week as another strong storm
system is forecast to move through the area Monday.

.Spotter information statement...

Spotter activation will not be needed.

WYZ109-111>114-051100-
Central Carbon County-Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-
348 AM MST Sat Jan 4 2020

This hazardous weather outlook is for portions of south central
Wyoming.

.DAY ONE...TODAY AND TONIGHT

Gusty winds are expected today along but widespread hazardous
weather is expected at this time.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

The probability for widespread hazardous weather is low.

.Spotter information statement...

Spotter activation will not be needed.

NEZ002-003-095-096-WYZ102-051100-
Dawes-Box Butte-North Sioux-South Sioux-Niobrara County-
348 AM MST Sat Jan 4 2020

This hazardous weather outlook is for portions of western
Nebraska and east central Wyoming.

.DAY ONE...TODAY AND TONIGHT

Strong winds may develop this afternoon and evening. Use caution
if driving as strong crosswinds can cause accidents.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

The probability for widespread hazardous weather is low.

.Spotter information statement...

Spotter activation will not be needed.

In the hours before

Local storm report, Jan 4, 9:14 PM MST, 5 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
914 PM MST SAT JAN 4 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0906 PM     NON-TSTM WND GST 8 S CHUGWATER           41.65N 104.85W
01/04/2020  M57 MPH          LARAMIE            WY   MESONET

            WYDOT SENSOR AT BEAR CREEK NORTH OF
            CHEYENNE. SUSTAINED WINDS 40 TO 45 MPH.

0900 PM     NON-TSTM WND GST 9 ENE WOODS LANDING     41.17N 105.86W
01/04/2020  M60 MPH          ALBANY             WY   MESONET

            MESONET STATION FW4449 LARAMIE.

&&
Local storm report, Jan 4, 9:42 PM MST, 4 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
942 PM MST SAT JAN 4 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0934 PM     NON-TSTM WND GST 2 W GERING              41.83N 103.70W
01/04/2020  M58 MPH          SCOTTS BLUFF       NE   MESONET

            SCOTTSBLUFF RAWS. SUSTAINED WINDS OF 42 MPH.

&&

TTRUDEL
Local storm report, Jan 4, 9:50 PM MST, 4 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
950 PM MST SAT JAN 4 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0942 PM     NON-TSTM WND GST 13 NE CENTENNIAL        41.44N 105.96W
01/04/2020  M61 MPH          ALBANY             WY   MESONET

            WYDOT SENSOR AT QUEALY DOME, NORTHWEST OF
            LARAMIE. SUSTAINED WINDS OF 43 TO 48 MPH.

&&

TT
Local storm report, Jan 4, 10:00 PM MST, 4 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1000 PM MST SAT JAN 4 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0952 PM     NON-TSTM WND GST 11 SE ARLINGTON         41.50N 106.05W
01/04/2020  M59 MPH          ALBANY             WY   MESONET

            WYDOT SENSOR AT STROUSS HILL. SUSTAINED
            WINDS OF 35 TO 39 MPH.

0950 PM     NON-TSTM WND GST 1 NNW ARLINGTON         41.60N 106.21W
01/04/2020  M62 MPH          CARBON             WY   MESONET

            WYDOT SENSOR AT ARLINGTON. SUSTAINED WINDS
            OF 40 TO 42 MPH.

&&
Local storm report, Jan 4, 10:43 PM MST, 3 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1043 PM MST SAT JAN 4 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1034 PM     NON-TSTM WND GST 2 W GERING              41.83N 103.71W
01/04/2020  M59 MPH          SCOTTS BLUFF       NE   MESONET

            SUSTAINED WINDS OF 38 MPH.

&&

TT
Local storm report, Jan 5, 1:50 AM MST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
150 AM MST SUN JAN 5 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1135 PM     NON-TSTM WND GST 4 SSW KIMBALL           41.18N 103.68W
01/04/2020  M59 MPH          KIMBALL            NE   AWOS

            AWOS STATION KIBM KIMBAL AIRPORT - IBM.

&&

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 5, 2:33 AM MSTWinter Weather AdvisoryCYSAlbany, Carbon39 hr
Jan 5, 1:21 PM MSTHigh Wind WatchCYSPlatte13 hr
Jan 5, 1:21 PM MSTHigh Wind WarningCYSAlbany, Carbon, Laramie, Platte56 hr

Nearby

High Wind Watches in Wyoming, 2020Every high wind watch in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.